Get access

Erythema multiforme major due to occupational exposure to the herbicides alachlor and butachlor

Authors


  • Hoon Kim, MB BS, PhD, Emergency Physician, Associate Professor; JinHong Min, MB BS, Emergency Physician; JungSoo Park, MB BS, Emergency Physician, Assistance Professor; SukWoo Lee, MB BS, PhD, Emergency Physician, Associate Professor; JiYeonn Lee, MB BS, Dermatologist, Clinical Assistance Professor.

Dr SukWoo Lee, Department of Emergency Medicine, College of Medicine Chungbuk National University, Gaesin-dong, Heungdeok-gu, Cheongju-si, Chungbuk 361-763, Korea. Email address: drrhec@chungbuk.ac.kr

Abstract

Alachlor and butachlor are commonly used chloroacetanilide herbicides. They are cytotoxic, but there have been rare reported cases of alachlor or butachlor induced erythema multiforme major. We report the case of a 38-year-old farmer with erythema multiforme major due to the occupational exposure to alachlor/butachlor. The patient presented to the ED because of itching. Confluent erythematous to violaceous maculopatches with bullae and erosions were seen on the trunk, both upper extremities and both lower extremities. He had no relevant past or family history of a similar skin disease. He had used alachlor/butachlor for 3 days before he developed the itch. We performed a skin incisional biopsy and found diffuse hydropic degeneration with many necrotic keratinocytes in the epidermis and mild to moderate superficial perivascular lymphocytic infiltrate admixed with neutrophils and eosinophils in the upper dermis. These results confirmed the diagnosis of erythema multiforme major. The patient was admitted and received systemic and topical steroids. After 18 days, most lesions had healed, and he was discharged.

Ancillary